Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Northern Indiana

May 7, 2001Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 7, 2001, 2:24 PM EDT for Berrien County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2001, 2:24 PM EDT (18:24 UTC)
Expired
May 7, 2001, 3:00 PM EDT
In force
36 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 071824
SVRFWA
MIC021-071900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
224 PM EDT MON MAY 7 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 300 PM EDT

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BARODA...MOVING NORTHEAST
  AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BENTON HARBOR
  BENTON HEIGHTS
  LAKE MICHIGAN BEACH
  COLOMA
  WATERVLIET
  PAW PAW LAKE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:45 AM EDT, 11 hours 39 minutes earlier.

Area forecast discussion, May 7, 2:45 AM EDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 AM EST MON MAY 7 2001

LATEST TRENDS ON KIWX RADAR SHOWS SHRA HAVE DISSIPATED OVER MUCH OF
THE CWA. ADDITIONAL SMALL AREA MOVING UP INTO THE SE PORTION ATTM
BUT IT ALSO SHOWING SIGNS OF WEAKENING. SFC ANALYSIS SHOWS SQUEEZE
PLAY ON OVER THE MIDWEST AS WARM FRONT STILL HUNG UP OVER INDIANA
ROUGHLY FROM VPZ TO MIE WHILE COLD FRONT NOW MOVING INTO EASTERN
PORTIONS OF IA AND MO WITH CONVECTION AHEAD OF THE FRONT NOW INTO W
IL. NARROW AREA OF CLEARING IN WARM SECTOR OVER SW IN AND C IL. FCST
TO FOCUS ON TIMING AND SEVERITY OF PRECIP FIRST TWO PERIODS. WILL
MONITOR RADAR TRENDS AND MAKE LAST MINUTE DECISIONS FOR MORNING
WORDING FOR SHRA ALONG WARM FRONT. MODELS IN REASONABLE AGREEMENT ON
MOVEMENT OF FRONT THROUGH THE CWA. FRONT TO MAKE STEADY PROGRESS F12-
24 MOVING FROM W IL INTO C IN. MOVEMENT THEN SLOWS SOMEWHAT THRU
36HRS BY SFC HIGH ANCHORED ALONG EASTERN SEABOARD...BUT STILL MAKES
ITS NEAR OR JUST PAST E CWA BY 12Z TUE. MAIN LINE OF STORMS NOT
EXPECTED IN WEST CWA TILL AFTER NOON BUT MESOETA HAS LI OF -2 AND
CAPES NEAR 1000J/KG BY 15Z SO COULD SEE SOME SCT TSRA POP UP AHEAD OF
THAT. THEREFORE WILL JUST GO LIKELY IN WEST WITH NO MENTION OF TIMING
TODAY AND CHANCE WITH EVENING WORDING TONIGHT. WILL STAY WITH LIKELY
TODAY AND TONIGHT IN MIDDLE AND USE AFTERNOON AND BEFORE MIDNIGHT
TIMING. WILL DROP DOWN TO HIGH CHANCE IN EAST TODAY WITH LATE
AFTERNOON TIMING...LIKELY TONIGHT AND SMALL CHANCE EARLY MORNING TUE.
WITH LI REACHING -5 AND CAPES 1500-2000J/KG ALONG WITH SLGT RISK OVER
ENTIRE CWA IN LATEST SWODY1...WILL CONTINUE MENTION OF STRONG STORMS.
WIND FLOW CONTINUES TO BE UNIDIRECTIONAL AND LESS THAN IMPRESSIVE
WITH MID LEVELS AT 40-45KTS. DAMAGING WINDS STILL POSSIBLE THOUGH AS
SQUALL LINE TYPE OF DEVELOPMENT IS ANTICIPATED. WITH STRONG OMEGA
FIELD AHEAD OF FRONT AND WBZ AROUND 9KFT...HAIL SEEMS MORE LIKELY
THREAT. NO COLD AIR TO SPEAK OF BEHIND FRONT SO NOT EXPECTING MUCH
CHANGE IN TEMPS. FAN TOO COOL ON HIGHS AND WILL USE BLEND ON LOWS.

.IWX...NONE.

JAL

In the hours before

Special weather statement, May 7, 12:45 PM EDT, 1 hour 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-080000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1145 AM EST MON MAY 7 2001

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTHERN
INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN THIS
AFTERNOON AND EVENING.

LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY
THREAT OF SEVERE WEATHER. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...BUT
FLOODING WILL BE LIMITED TO URBAN AREAS...SMALL CREEKS AND DITCHES.

A COLD FRONT WILL MOVE FROM CENTRAL ILLINOIS EARLY THIS
AFTERNOON...TO NORTHWEST OHIO BY LATE THIS EVENING. AFTERNOON
TEMPERATURES AROUND 80...ALONG WITH INCREASING MOISTURE AHEAD OF THE
FRONT...WILL CREATE SUFFICIENT INSTABILITY TO TRIGGER THUNDERSTORM
DEVELOPMENT. THESE STORMS ARE EXPECTED TO TAKE THE FORM OF A SQUALL
LINE...AND MOVE ACROSS NORTHWEST INDIANA AND THE SOUTHWEST CORNER OF
LOWER MICHIGAN DURING THE MID AFTERNOON HOURS. THE STORMS ARE
EXPECTED TO MOVE INTO NORTHEAST INDIANA BY LATE AFTERNOON...AND
NORTHWEST OHIO DURING THE EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
STAY TUNED TO NOkAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER
UPDATES...AND POSSIBLE WATCHES AND WARNINGS.

LASHLEY

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.